There are no well-established herbs or supplements for the treatment of epilepsy. However, a number of supplements may be useful for treating nutritional deficiencies caused by anticonvulsant drugs. Besides herbs and supplements, the ketogenic diet might be helpful for controlling seizures in children.
Before drug treatments for epilepsy were invented, scientists noticed that fasting tends to reduce seizure frequency. Subsequent investigation pinned down a metabolic state called ketosis as the causative factor. Ketosis occurs during fasting and also while consuming a diet high in fat and very low in carbohydrates (the ketogenic diet).
When effective anticonvulsant drugs were developed, the ketogenic diet fell into disfavor, but in recent years medical interest has returned. Today, the diet is seeing increased use in the treatment of people who do not respond fully to standard medications. Most studies have involved children because they tend to be more agreeable than adults to the diet.
Evidence suggests that the ketogenic diet may almost completely stop seizures in about half of all children with epilepsy and reduce seizure frequency less dramatically in another third.
Unfortunately, the ketogenic diet can cause side effects, such as fatigue, nausea, reduced immunity, mental confusion, dehydration, constipation, and increased tendency to bruise.
Major side effects seen occasionally with certain forms of the ketogenic diet include kidney stones, gallstones, impaired liver function, severe hypoproteinemia (dangerously low levels of protein in the blood), and kidney injury.
Vitamin and mineral deficiency may also occur with some ketogenic diets, but the use of a
can easily prevent this.
Many drugs can impair the body’s ability to absorb or metabolize certain nutrients; however, anticonvulsants are particular offenders. Meaningful evidence indicates that common anticonvulsants interfere with the body’s handling of
. In addition, one anticonvulsant, valproic acid, affects the nutrient-like substance
. For these reasons, it is often recommended that people using anticonvulsants take supplements that provide these nutrients.
However, there’s a potential catch to correcting such “nutrient depletions.” In some cases, taking the nutrient can impair the absorption or alter the metabolism of anticonvulsant drugs. In other cases, it is possible that nutrient depletion is part of how the anticonvulsant operates! For this reason, physician supervision is essential when taking any supplements.
For more information, see the full articles on
(also known as folic acid) is a B vitamin that plays an important role in many vital aspects of health. Unfortunately, most drugs used for preventing seizures can reduce levels of folate in the body.
In turn, low serum folate levels can cause elevated levels of homocysteine, possibly increasing the risk of heart disease.
Low folate levels are also linked to increased risk of a variety of birth defects. Because anticonvulsant drugs deplete folate, babies born to women taking anticonvulsants are at increased risk for such birth defects.
However, the case for taking extra folate is complicated by the fact that high folate levels may speed up the normal breakdown of phenytoin
and possibly other anticonvulsants. This could lead to breakthrough seizures. For this reason, folate supplementation during anticonvulsant therapy should always be supervised by a physician.
Numerous anticonvulsants can reduce body levels of the essential vitamin
, probably by interfering with its absorption.
Valproic acid may affect biotin to a lesser extent than other anticonvulsants.
It is not clear whether this biotin deficiency actually causes any problems. Nonetheless, it is not good to be short on any essential nutrient, and for this reason biotin supplementation has been recommended during long-term anticonvulsant therapy. Keep in mind, though, that the action of anticonvulsant drugs may be at least
partly related to their effect on biotin levels. For this reason, physician supervision is strongly advised before adding biotin to an anticonvulsant regimen.
Many anticonvulsant drugs increase the risk of
and other bone disorders.
This is believed to be due in part to the fact that they impair calcium metabolism (see also the sections on vitamin D and vitamin K below). Effects on calcium may also
the tendency toward seizures by lowering blood levels of calcium.
supplementation may thus be beneficial for people taking anticonvulsant drugs. However, some studies indicate that antacids containing calcium carbonate interfere with the absorption of phenytoin and perhaps other anticonvulsants.
For this reason, calcium supplements and anticonvulsant drugs should be taken several hours apart.
Anticonvulsant drugs may interfere with the activity of
; this may be another contributing factor to anticonvulsant-induced bone problems.
Vitamin D supplementation may help prevent bone loss.
Adequate sunlight exposure may also help because sunlight causes the body to manufacture the vitamin D.
Phenytoin, carbamazepine, phenobarbital, and primidone speed up the normal breakdown of
into inactive byproducts, thus depriving the body of active vitamin K. Use of these anticonvulsants by pregnant mothers can lead to vitamin K deficiencies in their unborn babies, resulting in bleeding disorders or facial-bone abnormalities in the newborns.
For this reason, mothers who take these anticonvulsants may need vitamin K supplementation during pregnancy.
In other circumstances, anticonvulsants seldom deplete vitamin K enough to cause bleeding problems. However, vitamin K deficiency may contribute to anticonvulsant-induced osteoporosis.
Valproic acid (Depakene) and possibly other anticonvulsants may reduce the body’s levels of the substance
For this reason it has been suggested that people using these drugs should take supplemental carnitine. However, there is no evidence as yet that
carnitine will provide any noticeable benefit; the one study that did attempt to evaluate this possibility failed to discern any meaningful effect.